Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Quad Cities, IA

June 11, 2002Johnson County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 11, 2002, 3:47 AM CDT for Johnson County, Linn County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 3:47 AM CDT (08:47 UTC)
Expired
Jun 11, 2002, 4:30 AM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 110847
SVRMLI
IAC103-113-110930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 430 AM CDT

* AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
  4 MILES WEST OF PARIS TO 9 MILES WEST OF KENT COUNTY PARK...OR
  ALONG A LINE EXTENDING FROM 18 MILES NORTH OF CEDAR RAPIDS TO 10
  MILES SOUTHEAST OF MARENGO...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   PARIS BY 350 AM CDT.
   SWISHER BY 355 AM CDT.
   PRAIRIEBURG BY 400 AM CDT.
   WHITTIER BY 405 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

LAT...LON 4226 9179 4162 9178 4167 9142 4226 9143

$$

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:44 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 11, 2:44 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 AM CDT TUE JUN 11 2002

CHALLENGING FORECAST THIS MORNING WITH SURFACE FRONT MOVING TOWARDS THE
FORECAST AREA...ACCOMPANIED BY A COMPLEX OF STRONG/SEVERE SHOWERS AND
THUNDERSTORMS.  UPPER LEVEL SUPPORT FOR THIS SYSTEM IS GOOD...WITH
850MB LLJ ACROSS KS/MO...AND WITH HIGH 850MB DEWPOINTS AND TEMPS.
UPPER LEVELS ALSO HAVE A SERIES OF 500MB SHORT WAVES TO MOVE ACROSS
IA...AND SIGNIFICANT DIFFLUENCE OVER THE UPPER MIDWEST.

ENTIRE FORECAST WILL BE A CHALLENGE THIS MORNING...WITH CHANCES OF
PRECIP INTO THURSDAY TO BE LOOKED AT.  LITTLE QUESTION ABOUT SOME
PERIODS...BUT WEDNESDAY/THURSDAY TIME FRAME TEMPS AND POPS COULD BE
TRICKY DUE TO QUESTIONS ABOUT POSITIONING OF SURFACE FRONT.

00Z MODELS APPEAR TO HAVE INITIALIZED FAIRLY WELL...THOUGH SOME
SIGNIFICANT PROBLEMS IN THE ETA WITH QPF...WITH THE AVN HANDLING
CURRENT CONVECTION BETTER...ONLY BEING A LITTLE ON THE HIGH SIDE.  NGM
HAVING SOME PROBLEMS WITH MAIN FEATURES AND WILL DISCARD FOR NOW.
PREFER POSITIONING OF THE SURFACE FRONT IN THE ETA...WITH THE AVN AT 06Z
TOO FAR SOUTHEAST.  SO...HAVE GONE WITH A BLEND OF THE MODELS FOR THIS
FORECAST.

TODAY...SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO REGENERATE AS THE
SURFACE FRONT DROPS SOUTHEAST TOWARDS THE CWA.  TIMING WILL BE TRICKY
WITH THIS MORNINGS CONVECTION AFFECTING THE MORNING HOURS...AND THEN
WITH AFTERNOON CONVECTION FIRING AGAIN.  AFTERNOON HOURS WILL BE
DEPENDENT ON WHERE THE STORMS RE-FIRE...WHICH AT THIS TIME APPEARS TO
BE OVER WESTERN IOWA.  FOR NOW...AM GOING TO GO WITH LOW CATEGORICAL 80
POPS FOR ENTIRE CWA FOR TODAY.  WILL ALSO BE INCLUDING FEW MAY BE
SEVERE WORDING AS WE ARE IN SLIGHT RISK IN SPC OUTLOOK...AND DUE TO
INSTABILITY AND VICINITY OF FRONT THINK THIS IS REASONABLE.  AS FAR AS
TEMPS...INCREASED CLOUD COVER WILL BE OFF SET BY COMPRESSIONAL HEATING
AHEAD OF FRONT.  MAY TONE DOWN CURRENT FCST A LITTLE...BUT NOT AS LOW
AS IN CURRENT GUIDANCE.

TONIGHT...AM PRETTY CONFIDENT IN CONTINUING SHOWERS AND THUNDERSTORMS
TONIGHT...BUT NOT AS CONFIDENT THAT COVERAGE WILL BE AS GREAT...SO
WILL LEAVE LIKELY POPS MUCH AS ARE IN CURRENT PACKAGE.  TEMPS TO BE A
LITTLE BIT OF A RACE TO SEE HOW FAR SOUTHEAST THE FRONT CAN GET BEFORE
MORNING.  WILL GO ON COOL SIDE IN THE NORTHWEST CWA...BUT SLOW
PROGRESSION OF FRONT WILL KEEP SOUTHEAST CWA FAIRLY CLOSE TO LOW TEMPS
THIS MORNING.

WEDNESDAY...WITH FRONT STILL LINGERING JUST SOUTH OF CWA...AM GOING TO
INCLUDE A CHANCE OF TSRA IN THE SOUTHERN HALF OF CWA...WITH ONLY SLIGHT
CHANCES NORTH.  BY WEDNESDAY NIGHT THE FRONT SHOULD DROP FAR ENOUGH
SOUTH FOR ONLY SLIGHT CHANCES IN FAR SOUTH.  TEMPS WILL BE VERY COOL...
AND WILL BE GOING COOLER THAN GUIDANCE.

THURSDAY...IN THE NORTHWEST FLOW...WITH A SIGNIFICANT COLD POOL ALOFT
OVER CWA...WE TYPICALLY GET SHOWERS IN THE AFTERNOON...SO HAVE THROWN
THESE IN WITH LOW POPS.  KEPT THEM TO MAINLY AFTERNOON WORDING...
THOUGH WOULD NOT BE SURPRISED TO TO SEE THEM SHOW UP IN THE MORNING
TOO.  TEMPS REMAIN COOL...GOING TEMPS AND GUIDANCE FAIRLY CLOSE SO WILL
ONLY TWEAK A LITTLE.

NO CHANGES TO EXTENDED THU-MON PLANNED ATTM.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.